Missouri, 2023

Drought in Missouri, January 1 to 31, 2023

January 1 to 31, 2023 · NWS EAX · 1 event in 1 county or zone

The D2 drought that began in fall 2022 continued into January at Atchison County, MO.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The D2 drought that began in fall 2022 continued into January at Atchison County, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 31, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1138 PM CST Sat Dec 31 2022

...Updated 06z Aviation...

.Discussion...
Issued at 407 PM CST SAT DEC 31 2022

Key Message

* Above normal temperatures expected Monday and Tuesday

* Showers and thunderstorms Monday

Quickly moving shortwave trough continues its exit out of the area
this afternoon, leaving in its wake mostly zonal flow across the
central CONUS. At the surface upstream troughing will keep light
southerly flow moving into the area, with relatively comfortable
temperatures continuing through the remainder of the weekend, into
early next week. With good mixing temperatures this afternoon have
risen above expected highs, with temperatures generally in the
middle 50s across northern Missouri and lower 60s further south
toward I-70 and points south of there. Expect a somewhat repeatable
day on Sunday, however with moisture incoming there could be just
enough cloud cover to stymie the better mixing down low. This could
bring highs on Sunday a few ticks below Saturday's desirable
conditions.

By Monday a more organized system will take shape upstream, across
the western CONUS. Low level southerlies will continue to usher in
warm and moist air, which will be in place for Monday afternoon when
a large mid level trough digs through the area. A well formed warm
front will likely set up somewhere in the area, perhaps a little
north of I-70, setting up an unstable warm sector for storms to form
through the day Monday, into Monday evening. The magnitude of
instability is a bit in question, as we may see a few hundred J/kg
of CAPE move into the area for Monday, but likely will remain pretty
marginal, despite the seasonal rarity of good deep convection in
early January. At this point in time it does not appear widespread
severe weather is expected. But we could see some occasional thunder
as the system pushes through pretty quickly Monday evening. Also, at
this time it doesn't appear that there will be robust rain
accumulation, but should the system hold up a bit to the west and
usher in slightly better moisture ahead of the deep trough, it could
bring some pretty beneficial rainfall to most of the region.

Cooler and drier conditions will prevail in the post trough
environment, as a cold front will push through Tuesday to bring more
seasonal temperatures for the rest of the week. At this point there
doesn't appear to be much of a synoptic signal for much
precipitation beyond the Monday/Monday evening system.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1135 PM CST SAT DEC 31 2022

Clear skies to start the overnight hours, but a few VFR cloud
bases currently in eastern Nebraska may sneak southward by the
early morning hours of Sunday. Eventually, more moisture transport
is expected during the afternoon and will lead to the development
of VFR ceilings. We are also watching fog potential early Sunday
morning. Latest hi-res model guidance keeps the fog south of the
terminals, with mist resulting in minimal visibility restrictions
for the TAF sites. Therefore, will maintain VFR visibility for
now, and will continue to monitor trends overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Krull
Hazardous weather outlook, Dec 31, 4:57 AM CST, 19 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CST Sat Dec 31 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CST Sat Dec 31 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected on Monday. These storms are
expected to remain below severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Atchison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

The D2 drought that began in fall 2022 continued through January 2023 in Atchison County, MO.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076766.